Winter Storm, Berks
- When
- December 24, 8:00 PM EST to December 25, 7:00 PM EST
- Where
- Berks forecast zone
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
The most significant Christmas Day winter storm since 1966 crippled the Poconos, brought heavy snow to the Lehigh Valley, Berks County and the far northern suburbs of Philadelphia and a wintry mix to the rest of the Philadelphia suburbs. Precipitation began as light snow on Christmas Eve.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The most significant Christmas Day winter storm since 1966 crippled the Poconos, brought heavy snow to the Lehigh Valley, Berks County and the far northern suburbs of Philadelphia and a wintry mix to the rest of the Philadelphia suburbs. Precipitation began as light snow on Christmas Eve. As the northeaster moved northeast along the eastern seaboard, warmer air from the Atlantic and the south warmed the air between 3,000 and 8,000 feet above ground level. This changed precipitation over to sleet and light freezing rain. As warmer air moved in near the ground precipitation changed to plain rain across much of the Philadelphia northwest suburbs by daybreak on Christmas Day and by mid-morning in the Lehigh Valley and Berks County. In the Poconos, most temperatures remained below freezing and around two-tenths of an inch of ice accrued on exposed surfaces. The northeaster was in the process of intensifying rapidly along the Middle Atlantic seaboard and both its precipitation intensity and coverage increased rapidly across Eastern Pennsylvania during the second half of the morning. As precipitation intensity increased and winds started to shift from the northeast to north, precipitation started to change to all snow. This began in the Poconos by 1030 a.m. EST and moved southeast during the remaining daylight hours across the rest of the state. Precipitation changed back to snow around 11 am EST in the Lehigh Valley and Berks County and between 11 a.m. and Noon EST in the Philadelphia northwest suburbs. The heaviest snow fell between 11 a.m. and 4 p.m. EST and snowfall rates in parts of the Poconos averaged two inches per hour. The snow ended during the evening, except overnight in the Poconos. The combination of freezing rain, sleet and heavy wet snow brought down a plethora of trees, tree limbs and power lines from Berks and Schuylkill Counties northeast through the Poconos. About 225,000 Pennsylvania Power and Light (PPL) and Metropolitan Edison customers lost power. The 175,000 outages to PPL customers was the second worst on record only surpassed by Hurricane Floyd. Huge trees snapped like twigs and even utility poles snapped. Thousands of trees were knocked down. Entire sections of new lines, poles and transformers had to be replaced. The restoration process was hindered because many of the outages were in remote areas and the smaller roads were not plowed. In addition, trees continued to fall through the weekend (28th and 29th) and created new outages. Repair crews from as far away as Maryland, New York and western Pennsylvania helped with the restoration process. Entire sections of Interstates 80, 81, 84 and 380 were closed. Interstate 80 was closed at the New Jersey State border. In Carbon County, a state of emergency was declared on Christmas Day and was not lifted until December 29th. Twice the county had to hand emergency response calls to Monroe County. All fire department and ambulance personnel were placed on stand-by. Power was restored for good at the county emergency services during the evening of the 27th. Shelters were opened in five Carbon County townships. Many people resorted to placing snow in their refrigerators to keep food cold and melting snow on stove tops to flush toilets. U.S. Route 209 was closed between Lansford and Nesquehoning because of downed trees. Businesses in Jim Thorpe were closed through the 28th. About 31,000 Carbon County residents lost power. The number was down to 7,700 the evening of the 27th and 1,400 the evening of the 29th (all in the Panther Valley). Power was completely restored on the 30th. In Monroe County, the southern and western parts of the county were hit the hardest. About 16,000 county residents lost power. All power was restored on the 27th with the last restoration in the Pocono Wild Haven Estate in Wooddale. Many vehicles were abandoned and left on roadways. Many roads were impassable during the height of the storm. All county offices were closed on the 26th. The 21 inches of snow in Tobyhanna was a one day December record. In Berks County 30,000 homes and businesses lost power, two-thirds of them in Reading. Other hard hit municipalities were Sinking Spring, Cumru, Hamburg, Fleetwood and Oley. Several shelters were opened throughout the county. The Red Cross also sent people without power to hotels. All power was restored by the morning of the 29th. Two men in the county died shoveling snow. One was a 57-year-old in Muhlenberg Township and the other was a 78-year-old in Sinking Spring. In the Lehigh Valley, Interstate 78 was plagued with vehicles stuck in snow. There were multiple minor collisions on U.S. Route 22 as well as Pennsylvania State Routes 33 and 248. About 5,600 homes and businesses lost power in the valley mainly in Allentown, Emmaus, Salisbury and South Whitehall Townships. In the Philadelphia suburbs the quick accumulation of snow led to many accidents. Vehicles were unable to ascend hills and many slipped and slid into ditches. By the middle of the afternoon there were over 100 reported accidents in Bucks County. Strong winds and sleet forced the cancellation of the annual re-enactment of Washington crossing the Delaware River. Specific accumulations included 21 inches in Tobyhanna (Monroe County), 19 inches in Albrightsville (Carbon County) and Blakeslee (Monroe County), 14.8 inches in Pocono Summit (Monroe County), 14 inches in Beltzville (Carbon County), 13 inches in Jim Thorpe (Carbon County) and Vinemont (Berks County), 12 inches in Mohnton (Berks County), 10.8 inches in East Stroudsburg (Monroe County), 10 inches in Honeybrook (Chester County), 8 inches in Morgantown (Berks County) and Schnecksville (Lehigh County), 7.5 inches in Perkasie (Bucks County), 7.4 inches in Williams Township (Northampton County), 7.2 inches at the Lehigh Valley International Airport, 7 inches in Reading (Berks County), 6.6 inches in Bath (Northampton County), 6 inches in Easton (Northampton County), 5.2 inches in Glenmoore (Chester County), 4.9 inches in Palm (Montgomery County), 4.8 inches in Doylestown (Bucks County), 3.0 inches in Southampton (Bucks County), 2.7 inches in Green Lane (Montgomery County) and 1 inch in Valley Forge (Chester County)The northeaster that produced the tidal flooding moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 8:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 800 PM EST TUE DEC 24 2002 HAVE EXPANDED THE ADVISORY AREA TO INCLUDE THE REMAINING PORTION OF SE PA AND ADJACENT AREAS OF NJ AND NORTHERN DE AND MD. SNOW CONTINUES TO DEVELOP ACROSS THE REGION AND OVER AN INCH AS ALREADY BEEN REPORTED IN A FEW LOCATIONS. EVEN THOUGH SNOW TOTALS MAY NOT REACH ADVISORY CRITERIA...GIVEN THE AMOUNT OF TRAFFIC ON AREA ROADWAYS TONIGHT...THOUGHT IT PRUDENT TO ISSUE AN ADVISORY. THANKS CTP AND LWX FOR COORDINATION. EXPECT SNOW TO DEVELOP AND CONTINUE INTO TOMORROW IN THE POCONOS AND LEHIGH VALLEY AND ADJACENT AREAS OF NJ. HOWEVER...EXPECT SNOW TO MIX WITH OR CHANGE OVER TO RAIN IN SE PA...SOUTHERN NJ...NORTHERN DE...AND NE MD AFTER MIDNIGHT. HAVE SEGMENTED THE UPDATED WSW ACCORDINGLY. REST OF FCST LEFT AS IS. PREV AFD AS IS: ################################################################## HAVE JUST AMENDED THE ZFP AND RDF TO REFLECT CURRENT CONDITIONS. SNOW MOVING NORTH ON THE DELMARVA COULD RESULT IN SOME MINOR ACCUMULATIONS (INCH OR SO) THIS EVENING BEFORE PRECIPITATION CHANGES TO ALL RAIN LATER TONIGHT IN THE SOUTHERN PART OF THE CWA. WILL NOT ISSUE AN ADVISORY FOR THE SOUTHERN FLANK OF OUR CWA SINCE ACCUMULATIONS SHOULDNT REACH NECESSARY CRITERIA. HAVE ALSO TWEAKED FORECAST FOR NORTHERN HALF OF CWA FOR TIMING...BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. STILL LOOKING AT MAINLY SNOW EVENT IN POCONOS AND SO WILL LEAVE WARNING AS IS. WILL ALSO KEEP ADVISORY IN LEHIGH VALLEY AND BERKS COUNTY. THANKS LWX FOR COORDINATION. JJM PREVIOUS AFD BELOW. ################################################################### LOTS OF WX TO CONTEND WITH THIS PACKAGE. HAVE ALRDY ISSUED FFA FOR PTNS OF SE PA AND SRN NJ AND NRN DE ERLIER THIS AFTN WITH XPCTD QPF AMTS OF ARND AN INCH IN THIS AREA...ALNG WITH UPGRADE OF WNTR STRM WTCH TO WNTR STRM WRNG IN SRN POCONOS AND SUSSEX CTY NJ AND WINTER WX ADVSRY IN LEHI VLY AND. IN ADDITION WL POST CSTL FLD WTCH FOR NRN NJ CST AND HOIST GALE WRNGS FOR ENTIRE CSTL WATERS...WITH IDEA THAT THERE WILL BE STORM FORCE GSTS. MDLS VARY JUST A BIT WITH ETA BEING A BIT FURTHER W IN LOW TRACK NR NJ WHILE CANADIAN AND GFS ARE A BIT MORE OUT TO SEA. NO MATTER WHAT...NOT A CLASSICAL SNOW STORM EVENT FOR THIS AREA. COLDER AIR SHUD COME IN BEHIND STORM AND RN SHUD CHANGE OVR TO SNW BEFORE ENDING. ON MARINE...UP WITH GLW AND CSTL FLD WTCH FOR NRN NJ CST. HAVE A GREAT HOLIDAY. FCSTID = 14 MPO 24 31 19 28 / 60 90 90 30 ABE 28 32 23 32 / 60 90 90 10 RDG 29 33 25 34 / 60 90 90 10 PHL 33 36 27 38 / 60 90 90 10 12N 25 31 21 30 / 60 90 90 30 SMQ 29 36 26 35 / 60 90 90 10 TTN 32 35 27 37 / 60 90 90 10 MIV 35 37 28 39 / 60 90 90 10 ACY 36 37 29 40 / 60 90 90 10 ILG 33 36 27 37 / 60 90 90 10 DOV 35 37 28 40 / 60 90 90 10 GED 35 38 28 40 / 60 90 90 10 ESN 35 38 29 40 / 60 90 90 10 .PHI... DE...FLOOD WATCH FOR CHRISTMAS FOR ZONE DEZ001. MD...FLOOD WATCH FOR CHRISTMAS FOR ZONE MDZ008. NJ...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONE NJZ001. FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ009>010...NJZ012...NJZ015>019. COASTAL FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ012>014...NJZ020... NJZ026. COASTAL FLOOD WATCH FOR CHRISTMAS MORNING FOR ZONES NJZ012>014... NJZ020...NJZ026. WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES NJZ007>008. PA...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONES PAZ054>055. FLOOD WATCH FOR CHRISTMAS FOR ZONES PAZ067>071. WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES PAZ060>062. MARINE...GALE WARNING FOR ZONES ANZ430-431-450>455. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 551 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTRY MIX CAN BE EXPECTED LATE TONIGHT AND ON CHRISTMAS DAY. SIGNIFICANT SNOWFALL IS LIKELY ACROSS A GOOD PORTION OF EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POCONOS...NORTHWESTERN NEW JERSEY...THE LEHIGH VALLEY...AND BERKS COUNTY PENNSYLVANIA. SMALL STREAM AND URBAN FLOODING ARE POSSIBLE ON CHRISTMAS WHERE THE PRECIPITATION FALLS AS MAINLY RAIN. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THEY INCLUDE...A WINTER STORM WATCH(WWUS41 KPHI PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)... AND A PUBLIC INFORMATION STATEMENT(NOUS41 KPHI PHLPNSPHI). .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED. KRUZDLO
NJZ009-010-PAZ067>069-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EST TUE DEC 24 2002 ...PHILADELPHIAS NORTHWEST SUBURBAN COUNTIES AND CENTRAL NEW JERSEY ARE SET TO RECEIVE THE MOST VARIED WEATHER IN THE UPCOMING STORM... DURING THIS EVENING SNOW WILL SPREAD UP INTO CHESTER, MONTGOMERY AND BUCKS COUNTIES IN SOUTHEASTERN PENNSYLVANIA, AND HUNTERDON AND SOMERSET COUNTIES IN CENTRAL NEW JERSEY. SNOW IS EXPECTED TO CHANGE TO SLEET AND FREEZING RAIN THEN TO RAIN DURING THE NIGHT, ESPECIALLY IN THE CENTRAL AND SOUTHERN PARTS OF THE COUNTIES. BY DAYBREAK ON WEDNESDAY SNOW AMOUNTS ARE EXPECTED TO RANGE AROUND TWO INCHES, WITH A LITTLE LESS IN THE SOUTHERN PARTS OF THE COUNTIES AND PERHAPS A LITTLE MORE IN THE NORTH. THE PRECIPITATION SHOULD HAVE CHANGED OVER TO ALL RAIN THROUGHOUT EACH OF THE COUNTIES ON WEDNESDAY MORNING. THE RAIN MAY BE HEAVY AT TIMES AND AS A RESULT THERE IS A FLOOD WATCH IN EFFECT FOR WEDNESDAY. THE RAIN IS EXPECTED TO CHANGE BACK TO SNOW ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING AS THE WEATHER SYSTEM BEGINS TO PULL AWAY FROM THE REGION. ADDITIONAL SNOWFALL OF ANOTHER INCH OR TWO IS POSSIBLE AT THAT TIME. LOW PRESSURE CENTERED OVER NORTHERN ALABAMA THIS AFTERNOON WILL MOVE TO THE NORTH AND INTO THE EASTERN OHIO RIVER VALLEY LATE TONIGHT. A SECOND AREA OF LOW PRESSURE SHOULD DEVELOP IN NORTH CAROLINA OVERNIGHT. THE SECOND LOW WILL MOVE UP THE COAST ON WEDNESDAY AND OUT TO SEA ON WEDNESDAY NIGHT. IF YOU ARE PLANNING TO TRAVEL TONIGHT OR ON WEDNESDAY BE SURE TO CHECK THE FORECAST EVERY ONCE IN A WHILE FOR ANY UPDATED INFORMATION. IOVINO
The national radar mosaic for the moment the first event began.
5 winter storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325928, 5325931, 5325930, 5325933, 5325929, 5325934, 5325935, 5325932.